If you eat a balanced diet rich in lean protein, fruits, and vegetables, you probably will not need to take vitamin supplements. If, however, you take certain medications or have certain medical disorders, your vitamin C stores may be depleted. In these cases, your physician will determine if supplemental vitamin C is right for you.
While essential to immunity and health, too much vitamin C can have detrimental effects on your dental health. Here are three ways supplemental vitamin C, or ascorbic acid can have on your teeth and gums and what you can do about them:
Ascorbic acid, as the name implies, is an acidic vitamin. Because of the acidity it can cause in your mouth, vitamin C may heighten your risk for developing acid erosion on your tooth enamel. Hard dental enamel are your teeth's first line of defense in reducing the risk for pulp infections and cavities.
When the enamel thins because of erosion, infection-causing bacteria can enter the tooth. If you take vitamin C supplements, visit your dentist who will determine if your enamel is healthy. If you have acid erosion, you may be advised to brush your teeth with a toothpaste specially formulated to help protect your enamel while preventing further damage.
Too much vitamin C may also indirectly lead to taste or smell abnormalities. One reason why this may occur is because ascorbic acid can cause acid reflux, which can cause a bitter or metallic taste in your mouth.
If you experience this, try decreasing the dosage of your vitamins to see if it makes a difference. If not, see your physician, who may refer you to a doctor specializing in smell and taste disorders for further evaluation and treatment.
You may be at risk for developing bleeding gums when you take high doses of vitamin C. Ascorbic acid can lead to upper digestive problems such as gastroesophageal reflux disease. This disorder can cause irritating stomach acid to travel into your esophagus.
In certain cases, the acid can make contact with your teeth and gums. When this happens, your gums may become inflamed, sore, and may bleed. If you have bleeding gums as a result of excess stomach acid, try taking an over-the-counter acid reducing medication or an antacid. Also, see your dentist to rule out other causes for gingival bleeding including periodontitis, gum retraction, or bacterial infection.
If you take vitamin C supplements and develop any of the above oral problems, see your dentist. The sooner these disorders are recognized and treated, the less likely you will be to experience further enamel damage, infection, or problems with your senses of taste and smell. Contact a cosmetic dentist for more help.